is the nutritional cost of prescription drugs?
Sunday October 2, 2011,
My poor GP and friend of thirty years has had a lot to bear, since I started studying nutrition! I think he much prefers us to go quietly into that good night rather than ask questions like: 'How much training did you get in nutrition in medical school?'
And the answer, like most doctors, is little or none. At first this drove me a little batty, but I realize that if I seek out an allopathic doctor (meaning one who practices Western medicine) for illness, I can expect a prescription. This is their training, and more, it is why most people approach an MD. In fact, an MD friend has told me that his patients feel they are not getting their money's worth if they don't leave with a prescription! Most of the CEU hours are sponsored by pharmaceutical companies, and most doctors are overworked. I can hardly blame them for taking a lush weekend sponsored by Merck instead of a grueling and boring class on prostaglandins!
I do feel that doctors, as well as pharmaceutical companies are negligent in not warning us of the nutritional cost of their drugs. I have become somewhat obsessive about reading ads for pharmaceuticals when I see them, in particular the side effects. These often include a disclaimer (esp. statins) explaining that they don't really work. I am intimidated by the thought of risking nausea, headache, insomnia, and often death by taking a drug that its maker even will admit doesn't work.
But I have never seen anything about how a drug could effect my nutrition. Prilosec is arguably the most over prescribed drug in America. (see my blog: 'Most common digestive problem?') It suppresses the very acid that is already too low, and greatly reduces the availability of nutrition from the food we eat. If you can't get the calcium, for instance, from your food, you are in danger of osteoporosis, whatever your age. And here's your next prescription, but is the connection ever acknowledged?
Here are some of the more popular drugs and their potential side nutritional effects:
Antibiotics: By wiping out intestinal flora and fauna, the production of B and K Vitamins and other nutrients created in our small intestines is stopped. Has your doctor ever suggested repopulating?
Antihistamines: By destroying melatonin, these can create insomnia.
Anti-inflammatories, including NSAIDs: Loss of Vitamin C, Calcium, Folic Acid, Iron, Potassium, Sodium and B5. Not to mention inhibition of your bodies natural anti-inflammatory response.
What struck me is that the long term effects of the drugs were often identical to the symptoms that prompted their use. The synthetic thyroid that I took for 40 years, and the blood pressure med that I took for 20 years both can create insulin resistance, a diabetes precursor. Since both of these are most often prescribed for people with weight problems, is it really a great idea to push them closer to full blown diabetes?
And there are options. As I have said in the past, if I am in a car accident, don't call my acupuncturist. I know that I would not be able to walk today if it wasn't for a supremely talented surgeon. Western medicine is superb in some areas. And if the efficiency of taking a pill is preferable to actually improving health, then more power to them.
As a Nutritional Therapist, I don't look directly at symptoms. You would not come to me for nausea, for example. What I do is look at the total symptoms and let that point the way to weaker areas of overall health. Then, through dietary change and perhaps supplements, we bring your unique body back into balance. It is really another option.
Austin Nutritional Therapy by Elaine DiRico